Cholecalciferol Poisoning in Horses
Cholicalciferol (vitamin D3) is the active ingredient in many types of rat poison. A high dose of cholicalciferol will cause a destabilization of calcium in the body, leading to a condition of hypercalcemia, and eventually causing calcification of the tissues and organs of the body. Elevated levels of calcium in the blood will cause severe kidney damage.
On occasion, horses will come into contact with horse feed that has been contaminated with cholicalciferol, perhaps when the poison has been laid down in storage areas, and as a result are inadvertently poisoned. This often occurs without the knowledge of the caretaker. Ingestion of this compound can also occur when a feed is improperly mixed or formulated, or by over-zealous administration of vitamin D3 supplementation.
- Loss of appetite (anorexia)
- Loss of weight
- Difficulty breathing (dyspnea)
- Excessive thirst (polydipsia) with increased consumption of water
- Increased production of urine (polyuria)
- Increased heart rate
- Limb stiffness
- Ingestion of cholicalciferol, usually inadvertently
- Usually involves the contamination of food with rat poison
Your veterinarian can diagnose cholicalciferol toxicity by submitting a blood sample to a laboratory that will measure serum levels of the compound. More routine blood work will show elevated levels of phosphorous and calcium as well as signs of kidney damage.